Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 75, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 20, 2018, 8:07 PM EDT for 4 counties in Kentucky. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2018, 8:07 PM EDT (00:07 UTC)
- Expired
- Jul 20, 2018, 8:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:10 PM EDT | TSTM WND DMG | 6 Ssw London, KY | TREES DOWN ON KEAVY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:16 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3305 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.6
The text
As transmitted.
208
WUUS53 KJKL 210007
SVRJKL
KYC051-109-125-203-210030-
/O.NEW.KJKL.SV.W.0075.180721T0007Z-180721T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
807 PM EDT FRI JUL 20 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Laurel County in south central Kentucky...
Southeastern Jackson County in southeastern Kentucky...
Southeastern Rockcastle County in south central Kentucky...
Western Clay County in southeastern Kentucky...
* Until 830 PM EDT.
* At 806 PM EDT, a severe thunderstorm was located over Pittsburg, or
near London, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
London, Manchester, Grace, Fariston, Pittsburg, Lake, Cane Creek,
Fogertown, Treadway, Goose Rock, Bush and Mershons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3703 8378 3704 8378 3703 8383 3704 8383
3704 8386 3705 8386 3702 8393 3703 8431
3704 8432 3708 8431 3710 8428 3711 8430
3712 8428 3712 8429 3729 8422 3733 8374
3702 8363
TIME...MOT...LOC 0006Z 273DEG 22KT 3715 8414
HAIL...1.00IN
WIND...60MPH
$$
GREIF1 follow-up statement
939
WWUS53 KJKL 210033 RRA
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
833 PM EDT FRI JUL 20 2018
KYC051-109-125-203-210043-
/O.EXP.KJKL.SV.W.0075.000000T0000Z-180721T0030Z/
Laurel KY-Jackson KY-Rockcastle KY-Clay KY-
833 PM EDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR LAUREL...SOUTHEASTERN
JACKSON...SOUTHEASTERN ROCKCASTLE AND WESTERN CLAY COUNTIES HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However gusty winds are still possible with
this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and southeastern Kentucky.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.
LAT...LON 3703 8378 3704 8378 3703 8383 3704 8383
3704 8386 3705 8386 3702 8393 3703 8431
3704 8432 3708 8431 3710 8428 3711 8430
3712 8428 3712 8429 3729 8422 3733 8374
3702 8363
TIME...MOT...LOC 0033Z 273DEG 22KT 3714 8394
$$
GREIFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:23 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 20, 5:23 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 523 PM EDT Fri Jul 20 2018 .SHORT TERM...(This evening through Saturday night) Issued at 340 PM EDT FRI JUL 20 2018 A cluster of strong to severe thunderstorms is approaching the forecast area from the west. At this time, should these storms hold together, they would begin to affect portions of the area along and north of a line from Stanton to Campton to Salyersville to Canada in Pike county. The question now will be whether or not these storms will be able to maintain their current intensity as they move over a portion of the area that received quite a bit of rainfall this morning. Will keep severe wording in the grids and the zone forecast text product until we see firm evidence that the ongoing storms can not maintain current strength or that new activity will not be able to reach severe limits. For now it will be a matter watching and seeing what happens as ongoing storms move into our area. At this time, we feel that the primary threats with any strong to severe storms will be damaging wind gusts and locally heavy rainfall that could lead to flooding. A new concern is the potential for heavy rainfall and flooding, especially for areas that receive alot of rain this morning. A flash flood watch is in effect to address this issue through midnight tonight. At this time, multiple rounds of showers and storms are expected to move across the area this afternoon through Saturday night. The trigger for this activity will be an area of low pressure that will be moving slowly across the Great Lakes and Ohio Valley regions, and the surface cold front associated with it. Temperatures should bottom out the next two nights at near normal values in the mid to upper 60s. Highs on Saturday will depend on the amount of cloud cover and precipitation we experience, but should generally be well below normal, with max values ranging from the upper 70s in our north, to the lower 80s everywhere else. .LONG TERM...(Sunday through Friday) Issued at 523 PM EDT FRI JUL 20 2018 An amplified long wave pattern will remain in place across the country, as ridging dominates across the southwestern CONUS, while troughing rules east of the Mississippi River. An upper level low will gradually move south from the Great Lakes to the Gulf Coast by late Tuesday, keeping unsettled weather across the Ohio and Tennessee valleys. Another trough will be moving east within the northern stream across south central Canada, bringing another surface cold front through our region into Wednesday. The cold front will then linger in the vicinity of the area through Friday, allowing for a continued threat of chance POPs. Likely POPs will be on tap as the upper level and surface lows draw closest to the region. Depending on how much rainfall occurs leading up to this system, some localized flooding may be possible late this weekend. POPs then become more diurnally influenced into next week, as the front approaches and eventually stalls from mid-week onward. Temperatures will start out below normal for the weekend and then trend more towards normal next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 159 PM EDT FRI JUL 20 2018 As a surface low pressure has advanced towards the Commonwealth from the west this morning, showers and thunderstorms overspread the northernmost TAF sites of SYM, JKL, and SJS. A second round of storms will affect the area this evening, although timing is still a bit uncertain at this time. Have allowed for a TEMPO group of IFR to show the advancement of this line later this evening. Winds will generally be light, but will increase with storms to about 20 kts. Wind gusts could potentially reach 35 kts or greater with this line. The other concern towards the end of the TAF period will be fog development, particularly in areas with recent rains from during the day and evening. Have allowed for MVFR conditions towards dawn to address this. The likelihood of showers will remain high on Saturday as the low pressure system moves even closer to our region. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight EDT tonight for KYZ044-050>052- 060-104-106. && SHORT TERM...AR LONG TERM...GEOGERIAN AVIATION...CGAL/GEOGERIAN
Hazardous weather outlook, Jul 20, 4:44 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 444 PM EDT Fri Jul 20 2018 KYZ044-050>052-060-104-106-212345- Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook, and West Liberty 444 PM EDT Fri Jul 20 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Severe thunderstorms will be possible through this evening. The primary threats will be damaging winds and large hail. An isolated tornado is also possible. Additionally, flash flooding will be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through late this evening. KYZ058-059-068-069-080-107>120-212345- Estill-Powell-Rockcastle-Jackson-Laurel-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, London, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 444 PM EDT Fri Jul 20 2018 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Severe thunderstorms will be possible through this evening. The primary threats will be damaging winds and large hail. An isolated tornado is also possible. Additionally, isolated flash flooding will be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early this evening. KYZ079-083>088-212345- Pulaski-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Including the cities of Burnside, Somerset, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, and Harlan 444 PM EDT Fri Jul 20 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Strong to severe thunderstorms will be possible through this evening. The primary threats will be damaging winds and large hail. An isolated tornado is also possible. Additionally, isolated flash flooding will be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early this evening. AR/GEOGERIAN
In the hours before
Special weather statement, Jul 20, 7:25 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
725 PM EDT FRI JUL 20 2018
KYZ068-069-080-116-210015-
Jackson-Clay-Rockcastle-Laurel-
725 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAUREL...SOUTHERN
JACKSON...SOUTHEASTERN ROCKCASTLE AND NORTHWESTERN CLAY COUNTIES...
At 724 PM EDT, a strong thunderstorm was located over Pine Hill, or
near Mount Vernon, moving east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm. Winds of this strength may be enough to take down a tree.
Locations impacted include...
Mount Vernon, McKee, Carico, Donaro, Robinet, Zekes Point, Shop
Branch, Maulden, Fogertown, Mummie, Tyner, Privett, Bradshaw, Horse
Lick, Renfro Valley, Hurley, Settle Store, Mershons, Shepherdtown and
Hazel Patch.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and southeastern Kentucky.
LAT...LON 3748 8388 3744 8385 3721 8382 3722 8433
3740 8435
TIME...MOT...LOC 2324Z 264DEG 28KT 3732 8425
GREIFSpecial weather statement, Jul 20, 7:28 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
728 PM EDT FRI JUL 20 2018
KYZ120-210000-
Pike-
728 PM EDT FRI JUL 20 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PIKE COUNTY...
At 728 PM EDT, strong thunderstorms were clustered over Canada, or
near Williamson, moving east at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Pikeville, Forest Hills, Huddy, Meta, Turkey Creek, Jamboree, Belfry,
Fishtrap Lake, Conder, Zebulon, Garden Village, Phyllis, Toonerville,
Marrowbone, Raccoon, Board Tree, Woodman, Biggs, Rural and Mcandrews.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3732 8228 3738 8258 3771 8236 3770 8230
3767 8229 3765 8223 3762 8221 3763 8219
3765 8218 3762 8218 3758 8213 3757 8214
3755 8213 3756 8208 3753 8205 3755 8204
3754 8202 3754 8197
TIME...MOT...LOC 2328Z 277DEG 28KT 3761 8232
GREIFSpecial weather statement, Jul 20, 7:45 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
745 PM EDT FRI JUL 20 2018
KYZ113-115-118-120-210030-
Perry-Pike-Knott-Letcher-
745 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT LETCHER...EAST CENTRAL PERRY...
SOUTHEASTERN KNOTT AND SOUTHWESTERN PIKE COUNTIES...
At 745 PM EDT, a strong thunderstorm was located over Polly, or near
Whitesburg, moving southeast at 15 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Whitesburg, Letcher, Bath, Jenkins, Elkhorn City, Fleming-Neon,
Vicco, Blackey, Cody, Van, Carr Creek, Colly, Premium, Nealy,
Sergent, Redfox, Ivan, Adamson, Whitco and Southdown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Kentucky.
LAT...LON 3727 8235 3723 8250 3712 8272 3705 8272
3701 8278 3701 8283 3698 8286 3702 8294
3701 8296 3716 8321 3718 8321 3732 8275
3729 8270 3731 8269 3731 8267 3736 8265
3738 8257 3733 8227
TIME...MOT...LOC 2345Z 298DEG 13KT 3720 8283
GREIFLocal storm report, Jul 20, 7:47 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
747 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG S TURKEY CREEK 37.67N 82.31W
07/20/2018 PIKE KY 911 CALL CENTER
TREE DOWN ON TURKEY CREEK ROAD.
&&
KASLocal storm report, Jul 20, 7:53 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
753 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 3 E MCKEE 37.42N 83.95W
07/20/2018 JACKSON KY 911 CALL CENTER
TREE DOWN ON HIGHWAY 587 NEAR GRAYHAWK.
&&
KASSpecial weather statement, Jul 20, 7:56 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
756 PM EDT FRI JUL 20 2018
KYZ068-069-080-114-116-210030-
Jackson-Clay-Owsley-Rockcastle-Laurel-
756 PM EDT FRI JUL 20 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LAUREL...
CENTRAL OWSLEY...SOUTHERN JACKSON...SOUTHEASTERN ROCKCASTLE AND
NORTHWESTERN CLAY COUNTIES...
At 755 PM EDT, strong thunderstorms were clustered over Peoples, or 9
miles south of McKee, moving east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
London, Manchester, Carico, Grace, Blake, Pittsburg, Zekes Point,
Shop Branch, Maulden, Fogertown, Mummie, Treadway, Tyner, Privett,
Horse Lick, Hurley, Settle Store, Mershons, Chestnutburg and
Shepherdtown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and southeastern Kentucky.
LAT...LON 3709 8430 3709 8429 3710 8428 3711 8429
3712 8428 3712 8430 3716 8429 3717 8430
3742 8413 3739 8366 3718 8368 3707 8432
TIME...MOT...LOC 2355Z 276DEG 24KT 3730 8405
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:15 PM EDT | Special Weather Statement | JKL | McCreary, Pulaski, Wayne | 45 min |
| Jul 20, 8:19 PM EDT | Special Weather Statement | JKL | Bell, Knox, Whitley | 41 min |
| Jul 20, 8:27 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Laurel, Whitley | 48 min |
| Jul 20, 8:32 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 43 min |
| Jul 20, 8:38 PM EDT | Special Weather Statement | JKL | Harlan | 52 min |
| Jul 20, 8:39 PM EDT | Areal Flood Advisory | JKL | Harlan, Letcher | 2 hr |
| Jul 20, 8:41 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Knox | 49 min |
| Jul 20, 8:56 PM EDT | Special Weather Statement | JKL | Harlan | 49 min |
| Jul 20, 9:01 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie | 44 min |
| Jul 20, 9:05 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, McCreary, Whitley | 40 min |
| Jul 20, 9:12 PM EDT | Special Weather Statement | JKL | Bath, Fleming | 48 min |
| Jul 20, 9:27 PM EDT | Special Weather Statement | JKL | Estill, Montgomery, Powell | 48 min |
| Jul 20, 9:39 PM EDT | Special Weather Statement | JKL | Bell | 51 min |
| Jul 20, 10:12 PM EDT | Special Weather Statement | JKL | Estill, Lee | 48 min |
| Jul 20, 10:51 PM EDT | Special Weather Statement | JKL | Wayne | 39 min |
| Jul 20, 11:53 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Jul 21, 12:13 AM EDT | Special Weather Statement | JKL | McCreary, Pulaski, Wayne, Whitley | 47 min |
| Jul 21, 12:54 AM EDT | Special Weather Statement | JKL | McCreary, Wayne, Whitley | 51 min |
| Jul 21, 1:02 AM EDT | Severe Thunderstorm Warning | JKL | Wayne | 24 min |
| Jul 21, 1:22 AM EDT | Special Weather Statement | JKL | Whitley | 38 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.